Thunderstorm Wind, Kendall
- When
- May 2, 3:30 PM CST
- Where
- Kendall County, 4.86 mi ENE of Plattville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.550, -88.290
A large tree limb was blown down.
Severe thunderstorms moved across northern Illinois on May 2nd producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across northern Illinois on May 2nd producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 2, 1:53 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 253 PM CDT Wed May 2 2018 .SHORT TERM... 252 PM CDT Through Thursday... Active weather expected over the next 24 hours, with the potential for a few strong to possibly severe thunderstorms late this afternoon through the evening. Gulf moisture is finally arriving across the area as dew points range from the mid and upper 50s north to the low 60s south. Clearing behind an MCV this morning allowed for a period of mostly sunny skies, pushing temps into the mid 80s for much of the area. With the slowly rising dew points, this should push MLCAPE values over 1000j/kg. Convection has recently initiated west of I-39 over the past hour in response to weak WAA ahead of a surface boundary across IA. Short-term model guidance has been latching on to this trend since this morning. Expect scattered coverage to spread NE across the rest of the CWA over the next several hours. A few of these storms could be strong, with small hail and gusty winds possible. Near-term guidance also supports convection currently initiating over eastern IA to try to congeal into several storm clusters that will shift eastward across the central CWA during the early evening hours. Have lower confidence on this evolution given the lack of large scale forcing and a stronger cap this far east. However, with modest instability and effective shear of 35-40kts, isolated severe storms with large hail and strong winds will be possible. Beyond this evening, the forecast becomes quite muddled as it hinges on the evolution of convection this evening and an associated development cold pool/surface boundary. Showers and some thunder associated from a convective complex over KS this evening should reach the region late tonight. Model trends have been to shift this activity farther south with each subsequent run as this evening's convection across the area pushes an outflow boundary as far south as the southern CWA. With the lack of any notable forcing and minimal instability, conditions Thursday morning into the mid afternoon should be mostly dry. Isolated to scattered convection will the initiate along the aforementioned outflow boundary late Thursday afternoon. Again, where this convection occurs will depend on the location of the boundary. Kluber && .LONG TERM... 225 PM CDT Thursday night through Wednesday... A stretch of normal to above normal warmth is expected within the extended time frame, with only a couple chances for showers and thunderstorms. Thursday night, showers and thunderstorms will be ongoing as an area of low pressure lifts into the western Great Lakes and a trailing cold front sweeps across northern Illinois and northwest Indiana. Precipitation chances wind down in the wake of the front as high pressure builds over the region for Friday. Does appear northwest gradient should weaken enough during the afternoon to turn a lake breeze into especially the southern half of the Chicago metro area which will limit highs in the 60s. Inland, expect temps to warm into the 70s. Zonal upper flow to start of the weekend will become increasingly amplified as a series of shortwaves carve out a trough that sets up from the central Great Lakes into New England. A modest surface reflection will move from the Upper Midwest Saturday and across the Great Lakes over the weekend. A trailing cold front will push south across the local area Saturday night into early Sunday and could bring widely scattered showers/thunderstorms. Unfavorable diurnal timing of fropa and upper level support focused well to our north should help keep precipitation coverage and intensity in check for northern Illinois and northwest Indiana. Broad high pressure will build into the Upper Midwest Sunday and spread into the Ohio Valley through Tuesday. Should bring several days of nice weather, though north flow Sunday and Monday will moderate temperatures. Onshore flow will hold temps in the 50s to low 60s near the lake while inland temps should still top out near 70F. Fair weather continues into midweek, and expect a gradual warming trend as southwest flow returns behind the ridge axis. BMD && .AVIATION... For the 18Z TAFs... Some notable changes made to the forecast with this issuance as observation and model trends are favoring a more focused period of precip late this afternoon into mid evening across northern IL, with a second round late tonight across most of the area. TS appears more likely with the first round generally between 23-02Z at ORD/MDW. There exists a small chance of hail with these thunderstorms. For the overnight precip, thunder chances are beginning to look fairly low as better convection remains south of the terminals. A broken MVFR cloud deck is expected after precip diminish Thursday morning, and may persist through most of the day. Kluber && .MARINE... 225 PM CDT A quasi-stationary frontal trough will remain draped over Lake Michigan through much of the remainder of the week. The front extends from the Texas Panhandle across Lake Michigan to the Canadian Maritimes this afternoon. It will very gradually sag south through midday Thursday. Generally north to northeast winds will be in place north of the boundary and south to southwest winds in place to the south. Light flow will be in place near the frontal trough. Low pressure will develop along the front over the central Plains this evening and tonight and lift to central Lake Michigan late Thursday night into early Friday. Northwest to west winds will overspread the lake in the wake of the low Friday and Saturday. BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
406 PM CDT Wed May 2 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032115-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
406 PM CDT Wed May 2 2018 /506 PM EDT Wed May 2 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Elevated Hail Risk...up to quarter size.
Elevated Thunderstorm Wind Damage Risk...up to 65 MPH.
Elevated Flooding Risk.
DISCUSSION:
Multiple rounds of thunderstorms are expected through tonight as
as a slow moving cold front approaches from the northwest. Some
storms could be severe with the capability of producing damaging
winds and large hail through this evening. The severe threat
should gradually diminish with time and eastward extent overnight.
Locally heavy rainfall amounts, in excess of an inch, are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Elevated Flooding Risk.
Elevated Severe Thunderstorm Risk.
Friday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Isolated to scattered thunderstorms may occur at times during the
day Thursday, though the best focus for potentially strong to
severe thunderstorms will be from late Thursday afternoon into the
overnight hours of Thursday night. Damaging winds, large hail and
locally heavy rainfall will be possible with these storms.
Thunderstorms will end from northwest to southeast Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through mid evening.
GENERAL STORM MOTION OF THE DAY:
Moving to the northeast at 45 MPH.
&&
LMZ740>745-032115-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
406 PM CDT Wed May 2 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
Some thunderstorms through this evening will be capable of
producing wind gusts of 34 knots or greater and small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Hazardous Conditions for Small Craft are possible.
Friday through Sunday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032115-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
406 PM CDT Wed May 2 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Sunday...
Limited Thunderstorm Risk.
&&
JEE
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
317 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL ROCHELLE 41.92N 89.06W
05/02/2018 E0.25 INCH OGLE IL TRAINED SPOTTER
A BRIEF PERIOD OF PEA SIZED HAIL THAT LASTED ABOUT A
MINUTE.
&&
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
342 PM CDT WED MAY 2 2018
ILZ011-019-020-022115-
De Kalb IL-Kendall IL-La Salle IL-
342 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENDALL...
NORTHEASTERN LA SALLE AND SOUTHEASTERN DE KALB COUNTIES UNTIL 415 PM
CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Serena, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plano, Sandwich, Serena, Sheridan, Somonauk, Newark, Millington and
Lisbon.
LAT...LON 4173 8860 4147 8843 4146 8852 4146 8859
4145 8860 4141 8884 4150 8889
TIME...MOT...LOC 2042Z 243DEG 29KT 4151 8877
BMDSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
422 PM CDT WED MAY 2 2018
ILZ006-014-022145-
Lake IL-Cook IL-
422 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES UNTIL 445 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoffman Estates, moving east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arlington Heights, Evanston, Schaumburg, Palatine, Skokie, Des
Plaines, Mount Prospect, Hoffman Estates, Glenview, Buffalo Grove,
Wheeling, Park Ridge, Northbrook, Highland Park, Wilmette, Vernon
Hills, Rolling Meadows, Morton Grove, Lake Zurich and Lake Forest.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.
LAT...LON 4219 8779 4213 8774 4210 8771 4208 8768
4206 8767 4203 8767 4203 8819 4215 8820
4225 8782
TIME...MOT...LOC 2121Z 257DEG 31KT 4209 8812
BMDSpecial Weather Statement National Weather Service Chicago/Romeoville Il 427 PM CDT WED MAY 2 2018 ILZ020-022-022200- Will IL-Kendall IL- 427 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND NORTHWESTERN WILL COUNTIES UNTIL 500 PM CDT... At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near Shorewood, or 7 miles northwest of Minooka, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Joliet, Bolingbrook, Romeoville, Plainfield, Lockport, Channahon, Shorewood, Rockdale, Crest Hill, Preston Heights, Crystal Lawns and Fairmont. A severe thunderstorm watch remains in effect until 1100 PM CDT for northeastern Illinois. LAT...LON 4150 8841 4157 8841 4172 8809 4146 8805 TIME...MOT...LOC 2126Z 257DEG 30KT 4155 8832 BMD
Special Weather Statement National Weather Service Chicago/Romeoville Il 428 PM CDT WED MAY 2 2018 ILZ020-022-022200- Will IL-Kendall IL- 428 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND NORTHWESTERN WILL COUNTIES UNTIL 500 PM CDT... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near Shorewood, or near Minooka, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joliet, Bolingbrook, Romeoville, Plainfield, Lockport, Channahon, Shorewood, Rockdale, Crest Hill, Preston Heights, Crystal Lawns and Fairmont. A severe thunderstorm watch remains in effect until 1100 PM CDT for northeastern Illinois. LAT...LON 4150 8841 4157 8841 4172 8809 4146 8805 TIME...MOT...LOC 2128Z 257DEG 30KT 4155 8831 BMD
The Chicago radar (KLOT), 18 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
17 hail, 7 thunderstorm wind, 2 flood. Local standard time, as filed.
A large tree limb was blown down.
Six utility poles were blown down.
Multiple tree limbs 2 to 6 inches in diameter were blown down. One evergreen tree 15 to 20 inches in diameter was uprooted.
Quarter size hail was reported in Summit.
A severe thunderstorm moved across south central Cook County producing widespread wind damage. A wind gust to 67 mph was measured at Midway Airport (KMDW) at 451 pm CDT. The City of Chicago reported 218 tree limbs blown down or broken; 43 trees were blown down and had to be removed and 15 power lines were blown down. Near Midway Airport, damage was reported to light poles, vehicles and houses with a large section of a roof torn off. Numerous trees were blown down and the roof of an apartment building was peeled back east of Interstate 94. Roof damage was also reported to a building across from Washington Park at 51st and King Drive.
Quarter size hail was reported at Midway Airport.
Twenty utility poles were blown down. Several roofs were pulled back. A corn crib and metal silos were blown down with debris oriented roughly toward the east.
Wind gusts were estimated to 60 mph.
Penny to quarter size hail was reported on the southwest side of Winnebago.
Hail was mainly dime to nickel size with one quarter size stone.
Hail ranging from 1.5 to 2.0 inches in diameter was reported from multiple locations around and to the east of Rockford Airport.
Hail ranging from 2.5 to 3.0 inches in diameter was reported from multiple locations in far southeast Rockford.
Golf ball size hail was reported in Lee.
Quarter size hail was reported covering the ground near South 1st Street and Milner Avenue.
A 40 foot tall pine tree was blown down. Winds were estimated to 65 mph.
Hail 2.5 to 2.75 inches in diameter was reported in Richmond.
Hail 2.25 inches in diameter was reported near Winn Road and Route 12.
Numerous reports of tree limbs down as well as damage to siding and cars from the hail.
Large hail was report at several locations including 1.75 inch diameter hail at Deep Lake Road just south of Grass Lake Road and 2.25 inch diameter hail at Fairfield and Petite Lake Road.
A flooded underpass in downtown Elmhurst was blocked off by police.
A viaduct was flooded with 1.5 feet of water at Irving Park Road and Ravenswood Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749781, 749779, 750984, 749776, 749774, 749778, 750991, 750989, 750990, 750992, 751007, 750997, 751005, 750993, 751014, 751015, 751018, 751011, 751012, 751009, 751010, 751020, 753425, 753423, 753430, 753445.